Florida, 2004

Tornado in Florida, September 26, 2004

September 26, 2004 · NWS JAX · 1 event in 1 county or zone

S. 1 South, about a mile and a half south of State Road 206.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

1455 EDT: A 911 operator relayed a public report of a tornado touchdown near U.S. 1 South, about a mile and a half south of State Road 206. Numerous trees and powerlines were blown down, and damage occurred to at least one home in the area. 1500 EDT: County EM reported up to 5 mobile homes were damaged, including ones located at 7616 and 7625 U.S. 1 South. Numerous trees and powerlines were down in the area as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 26, 1:00 PM EST, 55 minutes earlier.

Area forecast discussion, Sep 26, 1:00 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT SUN SEP 26 2004

.DISCUSSION...TROPICAL STORM JEANNE IS NEARING THE WEST COAST OF
CENTRAL FLORIDA...MOVING NORTHWEST AT 10 MPH. RADAR SHOWS THE
RAINBANDS HAVE REACHED THE FL/GA BORDER WITH WINDS GUSTING TO NEAR 35
MPH ALONG THE GA COAST SOUTH OF BRUNSWICK. A STRONG RAINBAND IS
CURRENTLY AFFECTING MOST OF OUR NE FL COAST WITH WINDS 30 TO 35 MPH
GUSTING TO 45 TO 50 MPH. CURRENT OFFICIAL TRACK JUST BARELY MOVES
JEANNE NW INTO THE GULF OF MEXICO THEN BACK OVER SUWANNEE VALLEY
WEST OF OUR CWA DURING THE WEE HOURS OF MONDAY MORNING. JEANNE WILL
CONTINUE MOVING NORTH ON MONDAY. WILL KEEP CATEGORICAL POPS TONIGHT
AND MONDAY MORNING AND FOLLOW HPCS QPF FOR THIS PERIOD.

BY TUESDAY JEANNE ACCELERATES NORTHEASTWARD PROVIDING STRONG SW FLOW
OVER THE AREA AND ONLY SLIGHT CHANCE POPS. PRESSURE GRADIENT IS
COMPLETELY RELAXED BY WEDNESDAY WITH A BROAD AREA OF WEAK LOW
PRESSURE COVERING THE REGION.

.LONG TERM...JEANNE BECOMES EXTRATOPICAL AND PULLS A FRONTAL
BOUNDARY INTO SOUTH GA. UPPER HIGH BUILDS OVER THE AREA BUT
LINGERING BOUNDARY PROVIDES FOCUS FOR SCATTERED CONVECTION.
&&

.MARINE...WINDS AT ST AUGUSTINE BUOY AND C-MAN HAVE RANGED 30 TO 40
KT WITH PEAK GUSTS TO AROUND 45KT. SEAS ARE AROUND 16 FT. TROPICAL
STORM WARNINGS ARE IN EFFECT NOW THAT JEANNE HAS WEAKENED TO A TS.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 72 82 69 87 / 99 99 30 10
SSI 76 82 71 88 / 99 99 40 10
JAX 73 81 71 88 / 99 99 30 20
SGJ 77 85 72 87 / 99 99 30 20
GNV 74 82 70 87 / 99 99 30 20
OCF 74 82 70 86 / 99 99 30 20
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...TROPICAL STORM WARNING FERNANDINA BEACH TO FLAGLER BEACH.
     INLAND TS WIND WARNING INTERIOR NE FL.
     FLOOD WATCH UNTIL NOON MONDAY.
GA...TROPICAL STORM WARNING ALTAMAHA SOUND TO FERNANDINA BEACH.
     INLAND TS WIND WARNING INTERIOR SE GA.
     FLOOD WATCH UNTIL NOON MONDAY.
&&

TRABERT/ZIBURA
Hazardous weather outlook, Sep 26, 1:00 PM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT SUN SEP 26 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-271000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
200 PM EDT SUN SEP 26 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...TROPICAL STORM WARNING FROM FLAGLER BEACH FLORIDA TO ALTAMAHA
   SOUND IN SOUTH GEORGIA...
...INLAND TROPICAL STORM WIND WARNING FOR ALACHUA...BAKER...
   BRADFORD...CLAY...COLUMBIA...GILCHRIST...HAMILTON...SUWANNEE...
   UNION...PUTNAM AND MARION COUNTIES...
...INLAND TROPICAL STORM WIND WARNING FOR APPLING...ATKINSON...
   BACON...BRANTLEY...CHARLTON...CLINCH...COFFEE...ECHOLS...JEFF
   DAVIS...PIERCE...WARE AND WAYNE COUNTIES...
...TORNADO WATCH IN EFFECT UNTIL 5 PM EDT TODAY FOR ALL OF
   NORTHEAST FLORIDA AND A LARGE PART OF SOUTHEAST GEORGIA
   AS WELL AS THE ADJACENT COASTAL WATERS...
...FLOOD WATCH FOR SOUTHEAST GEORGIA AND NORTHEAST FLORIDA...
...SEVERAL RIVERS STILL ABOVE FLOOD STAGE...

PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT FROM THE
NATIONAL WEATHER SERVICE OFFICE IN JACKSONVILLE FOR DETAILS ON
IMPACTS FROM HURRICANE JEANNE.

SEVERAL AREA RIVERS REMAIN ABOVE FLOOD STAGE. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

HURRICANE JEANNE IS FORECAST TO WEAKEN AND MOVE INTO SOUTH GEORGIA
MONDAY MORNING AND EXIT THE AREA TO THE NORTHEAST THROUGHOUT THE
DAY. TROPICAL STORM CONDITIONS ARE POSSIBLE MONDAY MORNING IN
ADDITION TO MORE HEAVY RAIN WHICH COULD CAUSE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP/MKT

In the hours before

Local storm report, Sep 26, 9:45 AM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1045 AM EDT SUN SEP 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1033 AM     TROPICAL STORM   WEIRSDALE               28.98N 81.92W
09/26/2004                   MARION             FL   EMERGENCY MNGR

            NUMEROUS TREES AND POWERLINES DOWN.

&&

CARROLL

The radar

The Jacksonville radar (KJAX), 86 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, St. Johns

When
September 26, 1:55 PM EST
Where
St. Johns County, 8 mi W of Crescent Beach
Rating
F0
Path length
2 mi
Path width
1 yd
Reported by
EMERGENCY MANAGER
Coordinates
29.767, -81.383

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyThe tornado archive for Florida, 2004Warnings in Florida, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420831.